Alert archive / Alabama / River Flood Warnings in 2015

River Flood Warning 10, NWS Birmingham, AL

January 4, 20155 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Jan 4, 2015, 1:27 PM CST for 5 counties in Alabama. It took effect at Jan 4, 2015, 1:52 PM CST. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Jan 4, 2015, 1:27 PM CST (19:27 UTC)
In effect from
Jan 4, 2015, 1:52 PM CST
Expired
Jan 5, 2015, 10:47 AM CST
In force
21 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Chilton County, AL, Coosa County, AL, Elmore County, AL, Shelby County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 37 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coosa River at Childersburg (CHLA1). The gauge peaked at 19.80 ft at Jan 4, 2015, 6:00 PM CST.

actionminormoderate10020030040001/0401/0501/06
Action stage
402 ft
Minor stage
402 ft
Moderate stage
407 ft
Major stage
410 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02407000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WGUS44 KBMX 041927
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
127 PM CST SUN JAN 4 2015

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  COOSA RIVER AT CHILDERSBURG AFFECTING CHILTON...COOSA...ELMORE...
  SHELBY AND TALLADEGA COUNTIES.

.HEAVY RAINFALL HAS OCCURRED SINCE THURSDAY...AND A FLOOD WARNING 
IS NOW IN EFFECT FOR THE COOSA RIVER AT CHILDERSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY MONDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC021-037-051-117-121-050727-
/O.NEW.KBMX.FL.W.0010.150104T1952Z-150105T1647Z/
/CHLA1.1.ER.150104T1952Z.150105T0000Z.150105T0447Z.NO/
127 PM CST SUN JAN 4 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE COOSA RIVER AT CHILDERSBURG.
* UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 12:45 PM SUNDAY THE STAGE WAS 401.9 FEET. 
* FLOOD STAGE IS 402.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS AFTERNOON AND CONTINUE TO
  RISE TO NEAR 402.4 FEET BY THIS EVENING. THE RIVER WILL FALL BELOW 
  FLOOD STAGE BY TONIGHT.
* IMPACT...AT 402.0 FEET...FLOODING OF LOW LYING AREAS BEGINS. AT 404 
  FEET FLOODING OF SOME LOW LYING ROADS IN THE AREA BEGINS...AND THE 
  YARDS OF SOME HOMES NEAR THE RIVER BECOME FLOODED. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$
2 follow-up statements
366 
WGUS84 KBMX 050156
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CST SUN JAN 4 2015


...THE FLOOD WARNING CONTINUES FOR THE COOSA RIVER AT CHILDERSBURG...

.HEAVY RAINFALL HAS OCCURRED SINCE THURSDAY...AND A FLOOD WARNING
HAS BEEN EXTENDED FOR THE COOSA RIVER AT CHILDERSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY MONDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC021-037-051-117-121-051356-
/O.EXT.KBMX.FL.W.0010.000000T0000Z-150106T0142Z/
/CHLA1.1.ER.150104T1915Z.150105T0600Z.150105T1342Z.NO/
756 PM CST SUN JAN 4 2015

...FLOOD WARNING EXTENDED UNTIL MONDAY EVENING...THE FLOOD WARNING 
CONTINUES FOR
  THE COOSA RIVER AT CHILDERSBURG.
* UNTIL MONDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  6:45 PM SUNDAY THE STAGE WAS 402.3 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 402.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 402.4 FEET BY 
  AFTER MIDNIGHT TONIGHT . THE RIVER WILL FALL BELOW FLOOD STAGE 
  TOMORROW MORNING .
* IMPACT...AT 402.0 FEET...FLOODING OF LOW LYING AREAS BEGINS. AT 404 
  FEET FLOODING OF SOME LOW LYING ROADS IN THE AREA BEGINS...AND THE 
  YARDS OF SOME HOMES NEAR THE RIVER BECOME FLOODED. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$
334 
WGUS84 KBMX 051345
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 AM CST MON JAN 5 2015


...THE FLOOD WARNING IS CANCELLED FOR THE COOSA RIVER AT 
CHILDERSBURG...

.LEVELS HAVE FALLEN BELOW FLOOD STAGE AT CHILDERSBURG AND WILL CONTINUE
TO DROP THE NEXT FEW DAYS...SO THE FLOOD WARNING IS NO LONGER IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

THIS WILL BE THE LAST STATEMENT ISSUED ON THIS EVENT.

&&

ALC021-037-051-117-121-051415-
/O.CAN.KBMX.FL.W.0010.000000T0000Z-150106T0142Z/
/CHLA1.1.ER.150104T1915Z.150105T0015Z.150105T1136Z.NO/
745 AM CST MON JAN 5 2015

THE FLOOD WARNING IS CANCELLED FOR
  THE COOSA RIVER AT CHILDERSBURG.
* AT 6:45 AM MONDAY THE STAGE WAS 402.0 FEET. 
* FELL BELOW FLOOD STAGE AT 5:36 AM MONDAY.
* FLOOD STAGE IS 402 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 399.1 FEET BY 
  TOMORROW MORNING .
* IMPACT...AT 402 FEET...FLOODING OF LOW LYING AREAS BEGINS. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jan 4, 11:55 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 4, 11:55 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 AM CST SUN JAN 4 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

CLEANING UP THE GRIDS TO REMOVE MOST OF THE POPS. LEFT IN A SCANT
20 POP OVER BARBOUR COUNTY THRU 21Z...BUT FOR THE MOST PART WE ARE
DONE WITH RAIN FOR THIS EVENT. AS FOR TEMPERATURES...IN THE
NORTHWEST WE WILL BE CLEARING WHICH MAY SLOW DOWN THE DECREASE IN
TEMPS BUT IF THEY GO UP DO NOT EXPECT IT TO BE MORE THAN A DEGREE.
FOR THE MOST PART WITH WEST-NORTHWEST WINDS LOOKING FOR STEADY TO
SLOWLY FALLING READINGS. IN THE SOUTHEAST...STEADY FOR THE NEXT
COUPLE OF HOURS THEN SLOWLY FALLING AS COOLER AND DRIER AIR
FILTERS INTO THE STATE.

08/MK

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR EXCEPT FOR TOI WHICH STILL HAS LINGERING MVFR CIGS AS IT IS
STILL CLOSE TO THE FRONT. THIS SHOULD MOVE OUT OVER THE NEXT
COUPLE OF HOURS BY AROUND 20Z. DO HAVE SOME WRAP AROUND MOISTURE
WITH SCT-BKN CLOUDS AROUND 3000 TO 3500 FT THIS AFTERNOON INTO
THIS EVENING. THAT MOISTURE SHOULD SWING OUT TO THE NORTHEAST IN
THE LATE NIGHT HOURS. MOST SITE SHOULD CLEAR OUT BEFORE DAYBREAK.
BRISK NORTHWEST WINDS THIS AFTERNOON SHOULD BEGIN TO TAPER OFF
TONIGHT AS THE RIDGE SETTLES IN OVER THE CENTRAL U.S. BUT ARE NOT
EXPECTED TO GO CALM AS WE WILL REMAIN IN A NORTHERLY FLOW
OVERNIGHT WITH WEAKENING BUT NOT RELAXED PRESSURE GRADIENTS.

08/MK

&&

.PREV DISCUSSION...
/ISSUED 420 AM CST SUN JAN 4 2015/

MOST ACTIVE PORTION OF ONGOING CONVECTIVE LINE SHOULD EXIT THE
SOUTHEASTERN PORTION OF CENTRAL ALABAMA LATER THIS MORNING.
LINGERING LIGHT TO MODERATE RAIN BEHIND THE LEADING LINE WILL NOT
BE HEAVY ENOUGH TO CAUSE ANY MORE FLASH FLOODING ISSUES. WE HAVE
THEREFORE CANCELED THE FLASH FLOOD WATCH. RIVER FLOODING WILL
CONTINUE TO BE AN ISSUE DUE TO THE RAIN THAT HAS ALREADY FALLEN.

MODELS CONTINUE TO SHOW AN EXTENDED PERIOD OF DRY WEATHER TONIGHT
THROUGH AT LEAST THE END OF THE UPCOMING WORK WEEK. THE BIG STORY
BY MID WEEK WILL UNDOUBTEDLY BE THE COLDEST AIR OF THE WINTER
SEASON FOR OUR AREA...POISED TO MOVE IN STARTING WEDNESDAY. GOOD
MODEL AGREEMENT LEADS TO A HIGH CONFIDENCE IN A SIGNIFICANT HARD
FREEZE LIKELY BY THURSDAY MORNING...WITH TEMPS WELL DOWN INTO THE
TEENS (AND SOME SINGLE DIGITS POSSIBLE). THE FIRST REALLY COLD
NIGHT (WEDNESDAY NIGHT) WILL ALSO FEATURE SOME BRISK
WINDS...LEADING TO WIND CHILLS NEAR ZERO DEGREES. THE NEXT NIGHT
(THURSDAY NIGHT) WILL HAVE SIMILAR TEMPERATURES (PERHAPS NOT QUITE
AS COLD)...BUT LESS WIND.

BEYOND THURSDAY NIGHT...MODELS QUICKLY BEGIN TO DIVERGE. THE
GENERAL IDEA IS THAT THERE WILL PROBABLY BE AT LEAST A COUPLE MORE
SHOTS OF COLD AIR COMING DOWN FROM THE SAME AREA OF
CANADA...PERIODICALLY REINFORCING THE COLD AIR. BUT THE MODELS
DIFFER ON THE MAGNITUDE...TIMING...AND PLACEMENT OF EACH
REINFORCEMENT. THESE DIFFERENCES ARE IMPORTANT...SINCE THEY IN
TURN LEAD TO TIMING AND PLACEMENT DIFFERENCES IN AN EVENTUAL
RETURN FLOW OVERRUNNING TYPE SITUATION.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  30  45  27  52 /  10   0   0   0   0
ANNISTON    60  32  48  29  53 /  10  10   0   0   0
BIRMINGHAM  56  30  45  30  53 /  10   0   0   0   0
TUSCALOOSA  53  31  47  30  55 /  10   0   0   0   0
CALERA      57  32  47  31  54 /  10   0   0   0   0
AUBURN      61  35  50  33  56 /  10  10   0   0   0
MONTGOMERY  61  36  51  31  58 /  10  10   0   0   0
TROY        62  37  52  33  59 /  10  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/61
Hazardous weather outlook, Jan 4, 12:18 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 PM CST SUN JAN 4 2015

ALZ011>015-017>050-051830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1218 PM CST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DUE TO RECENT HEAVY RAINFALL...POINTS ALONG THE TOMBIGBEE...
BLACK WARRIOR...CAHABA...AND SUCARNOOCHEE RIVERS HAVE RISEN OR
WILL RISE ABOVE FLOOD STAGE TODAY. PLEASE REFER TO FLOOD
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A POTENTIAL FOR A HARD FREEZE ACROSS CENTRAL ALABAMA AS
TEMPERATURES OVERNIGHT WEDNESDAY INTO THURSDAY MORNING ARE
FORECAST TO DROP INTO THE TEENS. IN ADDITION TO THE VERY COLD
TEMPERATURES...BRISK NORTH WINDS WEDNESDAY NIGHT AND THURSDAY
MORNING COULD PRODUCE DANGEROUS WIND CHILL VALUES NEAR ZERO
DEGREES ACROSS NORTH ALABAMA.

THE COLD AND DRY AIR MAY RESULT IN HIGH FIRE DANGER FOR THURSDAY
ACROSS THE AREA.

DUE TO RECENT HEAVY RAINFALL...POINTS ALONG THE TOMBIGBEE...
BLACK WARRIOR...CAHABA...AND SUCARNOOCHEE RIVERS ARE EXPECTED
REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO FLOOD STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MK

In the hours before

Local storm report, Jan 4, 9:07 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 AM CST SUN JAN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 SSE HOLT              33.21N 87.48W
01/03/2015                   TUSCALOOSA         AL   BROADCAST MEDIA

            *** 1 INJ *** TREE ON HOUSE ALONG 6TH ST E. A 3 YR OLD
            BOY WAS TAKEN TO LOCAL HOSPITAL FOR MINOR INJURIES. TIME
            ESTIMATED FROM RADAR.

&&

TGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 6:02 PM CSTSevere Thunderstorm WarningBMXGreene, Hale43 min
Jan 3, 6:11 PM CSTFlash Flood WarningBMXGreene, Pickens, Sumter3 hr
Jan 3, 6:31 PM CSTAreal Flood AdvisoryBMXFayette, Hale, Marion, Tuscaloosa, Walker3 hr
Jan 3, 6:53 PM CSTAreal Flood AdvisoryBMXBibb, Blount, Fayette, Hale, Jefferson, Perry and 3 more3 hr
Jan 3, 7:10 PM CSTSpecial Weather StatementBMXBibb, Blount, Etowah, St. Clair, Shelby50 min
Jan 3, 7:58 PM CSTSpecial Weather StatementBMXCalhoun, Cherokee, Chilton, Etowah, Talladega47 min
Jan 3, 8:15 PM CSTSpecial Weather StatementBMXLowndes45 min
Jan 3, 8:24 PM CSTSevere Thunderstorm WarningBMXLowndes29 min
Jan 3, 8:44 PM CSTSevere Thunderstorm WarningBMXAutauga, Montgomery21 min
Jan 3, 8:48 PM CSTTornado WarningBMXAutauga, Montgomery16 min
Jan 3, 9:08 PM CSTAreal Flood AdvisoryBMXGreene, Lamar, Pickens, Sumter3 hr
Jan 3, 9:18 PM CSTSpecial Weather StatementBMXElmore42 min
Jan 3, 9:20 PM CSTRiver Flood WarningBMXSumter5 days
Jan 3, 9:39 PM CSTAreal Flood WarningBMXGreene, Lamar, Marengo, Pickens, Sumter3 hr
Jan 3, 9:48 PM CSTAreal Flood WarningBMXFayette, Hale, Marion, Tuscaloosa3 hr
Jan 3, 11:00 PM CSTAreal Flood WarningBMXBibb, Chilton, Dallas, Jefferson, Perry, Shelby and 2 more3 hr
Jan 4, 1:40 AM CSTAreal Flood AdvisoryBMXFayette, Greene, Hale, Lamar, Marengo, Pickens and 2 more3 hr
Jan 4, 2:00 AM CSTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, Perry, Shelby, Walker3 hr
Jan 4, 2:56 AM CSTSpecial Weather StatementBMXChambers, Elmore, Macon, Montgomery, Tallapoosa64 min
Jan 4, 3:37 AM CSTTornado WarningBMXPike24 min
Jan 4, 6:18 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa38 hr
Jan 4, 6:18 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa71 hr
Jan 4, 8:05 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter63 hr
Jan 4, 8:05 AM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby25 hr
Jan 4, 8:05 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry35 hr
Jan 4, 1:32 PM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker41 hr

Nearby

River Flood Warnings in Alabama, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.